Tapering Off Tramadol Due to Ototoxicity — Experiences?

Discussion in 'Support' started by Shelbylynn, Jan 21, 2020.

    1. Shelbylynn
      Depressed

      Shelbylynn Member

      Location:
      Fresno, California
      Tinnitus Since:
      1/2019
      Cause of Tinnitus:
      Concert/lifelong music abuse
      Hi,

      I recently got tinnitus from a concert. I have been taking Tramadol as a pain relief pill prior to the tinnitus. After finding out it’s ototoxic, I've been worried. I was already beginning to taper off it but now I'm anxious too. I am down to one pill a day. Last night I tried to do a half of a pill but I think that was too quick. I will try to do just half again today.

      I'm worried it will increase the volume of my tinnitus. I also heard drug withdrawals can worsen tinnitus. So somewhat of a catch 22.

      Anyone with any insight on this?
       
    2. Michael B
      No Mood

      Michael B Member Benefactor

      Location:
      San Diego
      Tinnitus Since:
      '11
      Cause of Tinnitus:
      Noise Induced
      No more insight than what I've experienced and read on the internet and that is that some medications can cause tinnitus upon withdrawing but those I read about were benzos. Haven't read about pain relievers. I myself weened off Lorazepam with no adverse reactions. That said, it might be wise to consult with your prescribing physician about your concerns if you haven't already.
       
    3. ThomasW

      ThomasW Member

      Tinnitus Since:
      February 2019(nearly gone)
      Cause of Tinnitus:
      Medication
      Do you notice any spike or relief after you've taken Tramadol?
       
    4. Bill Arsenault

      Bill Arsenault Member

      Location:
      Boston.
      Tinnitus Since:
      Permanent and intrusive since 2017.
      Cause of Tinnitus:
      Medication / Noise Over Exposure
      Not sure the exact cause of my tinnitus-
      I’ve punished my ears severely throughout my life with everything from heavy construction to electric guitar.
      I’ve also abused drugs and prescription meds- so who knows.?

      One thing I have learned for certain is that once my ears or brain was compromised by tinnitus- virtually all drugs and loud noise exposure makes my tinnitus permanently worse.

      So just be extra careful from now on and things could slowly improve.

      As for withdrawal making it permanently worse- I personally don’t necessarily believe that.
      I never experienced any increase strictly from stopping something- in fact it was just the opposite- and I think the safest bet would be to get off all medication if that is a possibility.

      If I would have been able to get off everything immediately when my tinnitus was not even noticeable outside- then I would be in much better shape.

      But instead I reduced or stopped one thing at a time trying to figure out which medication or dose was the culprit- only to realize too late that they were pretty much all bad once you already have tinnitus- even in small doses.

      I know some people do get an increase during withdrawal- but I suspect that is due to the stress and over-sensitivity experienced during withdrawal or maybe they are still doing damage in other ways.

      I find it hard to imagine any increase strictly due to withdrawal could be permanent-
      But I certainly don’t know for sure and I guess anything is possible with this crazy affliction.

      Best wishes.
       
Loading...

Share This Page